International Journal of Biomedical Innovations and Engineering Original Research

Mathematical Model of Cancer Growth and Tumor-Immune-Host Cell Interactions with Chemotherapy and Optimal Treatment Strategies

  1. Jitendra Singh Guru Tegh Bahadur 4th Centenary Engineering College G-8 Area, Rajouri Garden, New Delhi

Abstract

This study investigates tumor-immune interactions within the context of chemotherapy using a mathematical model. The model’s solutions are proven to exist, be unique, non-negative, and bounded. Both untreated and chemotherapy-treated systems are examined for equilibrium points, with local stability analyzed using the Routh–Hurwitz criterion and global stability established through a Lyapunov function. A quadratic optimal control strategy is applied to minimize tumor cells while limiting chemotherapy's side effects on healthy and immune cells. The existence of an optimal control is demonstrated, and the necessary conditions for optimality are derived using Pontryagin’s maximum principle. The optimal control system is solved numerically via the forward-backward sweep method and the fourth-order Runge–Kutta scheme. Results reveal that tumor suppression improves with enhanced immune cell recruitment, triggered by tumor antigenicity, Finally, a comparative analysis shows that optimal control leads to more effective tumor management than uncontrolled scenarios, highlighting the potential of mathematical modeling and control strategies in improving cancer treatment outcomes.

Keywords

References (10)

  1. Fister KR, Panetta JC. Optimal control applied to chemotherapy. Appl Math Comput. 2000;100 (3):317–337. doi: 1016/S0893-9659(00)00067-4.
  2. de Pillis LG, Radunskaya AE. A mathematical tumor model with immune resistance and drug therapy: An optimal control approach. Math Biosci. 2001;179(1):15–36. doi: 1016/S0025-5564(01)00080-0.
  3. Blum EK, Pontryagin, Boltyanskii, Gamkrelidze, Mishchenko. The Mathematical Theory of Optimal Processes. The American Mathematical Monthly. 1963 Dec;70(10):1114. ‌
  4. Ledzewicz U, Naghnaeian M, Schättler H. Optimal response to chemotherapy for a mathematical model of tumor-immune dynamics. J Math Biol. 2012;64(3):557–577. doi: 1007/s00285-011-0424-6.
  5. Kim KS, Cho G, Jung IH. Optimal treatment strategy for a tumor model under immune suppression. Comput Math Methods Med. 2014; doi: 1155/2014/206287.
  6. Kirschner D, Panetta JC. Modeling immunotherapy of the tumor-immune interaction. J Math Biol. 1998;37(3):235–252. doi: 1007/s002850050127.
  7. Kuznetsov VA, Makalkin IA, Taylor MA, Perelson AS. Nonlinear dynamics of immunogenic tumors: Parameter estimation and global bifurcation analysis. Bull Math Biol. 1994;56(2):295–321. doi: 1007/BF02460644.
  8. de Pillis LG, Gu W, Radunskaya AE. Mixed immunotherapy and chemotherapy of tumors: Modeling, applications and biological interpretations. J Theor Biol. 2006;238(4):841–862. doi: 1016/j.jtbi.2005.06.037.
  9. Castiglione F, Piccoli B. Cancer immunotherapy, mathematical modeling and optimal control. J Theor Biol. 2007;247(4):723–732. doi: 1016/j.jtbi.2007.04.012.
  10. Eikenberry S, Nagy JD, Kuang Y. The evolutionary impact of chemotherapy on tumor progression. J Theor Biol. 2009;258(1):57–66. doi: 1016/j.jtbi.2008.12.028.

Read more of it

Subscribe to one journal or build your own list of several. One invoice, one payment, access for a full year.

Subscribe to journals →

Publish your article

Peer-reviewed journals across every subject, with open access options. Send your manuscript to the right editor today.

Publish with us → Calculate your APC
Support